Advertisement
YOU ARE HERE: LAT HomeCollections

DR. NEIL SOLOMON

Barium Exam a Valuable Diagnostic Aid

August 17, 1986|DR. NEIL SOLOMON | Dr. Neil Solomon is a specialist in endocrinology and metabolism and an authority on obesity. He also holds a doctorate in psychology. Questions may be sent to him at P.O. Box 21487, Pikesville, Md. 21208. and

Question: I'm scheduled for a barium examination, and even though I've heard about this several times in the past, I am not sure what it means. I would appreciate a brief, uncomplicated explanation. I would also like to know if there are any side effects that might be expected from a barium examination.

Answer: Barium sulfate is a compound that is used fairly commonly for examining the gastrointestinal tract. It is classified as a contrast agent, which means that it helps make visible on X-rays the soft organs and tissues of the body that otherwise would not be apparent.

When the barium sulfate, which is in liquid form, is taken orally, it is referred to as a barium swallow; if it is administered rectally, it is called a barium enema. Its uses include examination of the esophagus, stomach and small and large intestines.

Most of the side effects associated with a barium examination are minor, but severe reactions occasionally do occur. It is a valuable means of diagnosing disease and abnormalities, but should not be undertaken lightly.

Q: Would you please provide a simple explanation of what diabetes is? I know that it has something to do with too much sugar in the blood, but that is really not much of an explanation.

A: In non-diabetic individuals, the carbohydrates consumed in the diet are turned into glucose. The glucose then joins with insulin, a hormone that is produced in the pancreas, which enables the glucose to be used for energy.

In diabetic individuals, a lack of insulin results in the glucose remaining in the bloodstream. It is this sugar that physicians measure when they want to determine if a patient has diabetes.

Q: I recently had a case of hives. After my doctor asked me a lot of questions, he told me that he thought the hives were caused by some aspirin I had taken. Is this a common event?

A: Aspirin may be involved in a number of skin reactions. In addition to hives, they include rashes, itching and redness. According to Dr. Robert S. Stern of Beth Israel Hospital in Boston, aspirin is believed to be responsible for 5% to 10% of cases of hives.

Q: I feel that the least I can do is to donate blood whenever I can. How long should a person wait between donations?

A: Blood donations should be at least eight weeks apart in order to provide sufficient time for the supply of red cells to be replenished.

Q: I have noticed that sometimes my urine is red, but I feel all right so I haven't done anything about it. Is there any reason to see a doctor for this if nothing is bothering me?

A: Red or dark-colored urine may mean--but does not necessarily mean--the presence of blood in the urine. It does not necessarily mean blood because a similar appearance may be caused by drugs or dyes consumed in food and excreted in the urine. Regardless of the cause, however, and even though you are feeling well, a complete investigation is advisable.

Q: Is there any medication I can pick up in a drugstore that will keep me from getting leg cramps at night?

A: According to the Food and Drug Administration, there is no over-the-counter preparation that will provide the kind of relief you seek.

Advertisement
Los Angeles Times Articles
|
|
|